Texas, 2009

Flash Flood and Flood in Texas, December 23 to 24, 2009

December 23 to 24, 2009 · NWS FWD · 3 events in 2 counties and zones

Scattered storms developed in a moist environment ahead of an approaching storm system. One thunderstorm in Kaufman County produced nickel sized hail and several thunderstorms produced flash flooding in Hopkins County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Scattered storms developed in a moist environment ahead of an approaching storm system. One thunderstorm in Kaufman County produced nickel sized hail and several thunderstorms produced flash flooding in Hopkins County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 23, 12:50 PM CST, 55 minutes earlier.

Area forecast discussion, Dec 23, 12:50 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1250 PM CST WED DEC 23 2009

.AVIATION...

FOR THE 18Z TAFS...AREA OF SHOWERS AND TSTMS ARE EXPANDING IN
DALLAS COUNTY PRESENTING THE SHORT TERM FORECAST CHALLENGE.
INITIAL THINKING WAS THAT WITH NEARLY ALL METROPLEX OBS INDICATING
VEERING WINDS BEST MOISTURE TRANSPORT AND LIKELY TSTM INITIATION
THRU 21Z WOULD BE EAST OF TAF SITES. WITH ACTIVITY DEVELOPING OVER
DALLAS COUNTY AT ISSUANCE TIME HAD TO ACCOUNT FOR THIS BRINGING
VCTS INTO KDAL A COUPLE OF HRS BEFORE OTHER METROPLEX TAF SITES.
AFT 21Z MODELS INDICATE THAT SFC LOW WILL PULL EAST NORTHEAST OUT
OF SOUTHWESTERN TX BACKING LOW LVL WINDS AND SPREADING BEST TSTM
CHANCES FURTHER WEST. ACCOUNTED FOR THIS WITH VCTS AFT 21Z FOR ALL
METROPLEX TAF SITES THRU AROUND 3Z. AFTER 03Z LOWEST 2 KM WINDS
BEGIN TO VEER AHEAD OF APPROACHING COLD FRONT AS STRONG UPPER LVL
LOW PRESSURE SYSTEM SPREADS STRONG FORCING FOR ASCENT OVER NORTH
TX. FEELING IS THAT THIS WILL BRING BEST TSTM CHANCES FURTHER EAST
AND SOUTH OF METROPLEX TAF SITES. TSTM CHANCES WILL CONTINUE FOR
ACT LATER AS THEY SIT CLOSER TO DEEPER LOW LVL MOISTURE. BEHIND
THE COLD FRONT EXPECT WINDS TO BECOME VERY STRONG BY TOMORROW
AFTERNOON WITH SUSTAINED WINDS NEAR 30 MPH WITH HIGHER GUSTS
POSSIBLE.

&&

.UPDATE...
UPDATED SKY GRIDS TO ACCOUNT FOR CLEARING IN THE WEST. NO CHANGES
TO TEMPERATURES...POPS...OR WEATHER GRIDS AT THIS TIME. LATEST NAM
RUN INDICATES THE POTENTIAL FOR A CHANGE OVER TO ALL SNOW IN THE
NORTHWEST THURSDAY MORNING BUT WILL WAIT FOR ADDITIONAL MODELS AND
MAKE NEEDED CHANGES IN AFTERNOON PACKAGE. NO SIGNIFICANT
ACCUMULATIONS ARE EXPECTED AT THIS TIME.

42

&&

.PREV DISCUSSION... /ISSUED 353 AM CST WED DEC 23 2009/
SHOWERS AND THUNDERSTORMS CONTINUE TO OCCUR ACROSS THE EASTERN
HALF OF NORTH TEXAS TONIGHT AS THE FIRST OF SEVERAL SHORTWAVES
MOVES THROUGH THE REGION. A PROMINENT DRY SLOT ON WATER VAPOR IS
EVIDENT MOVING ACROSS THE WESTERN HALF OF NORTH TEXAS WHERE NO
PRECIPITATION HAS BEEN OBSERVED TONIGHT. EXPECT MOST OF THE
SHOWERS AND THUNDERSTORMS TODAY TO REMAIN EAST OF INTERSTATE 35
AND HAVE ADJUSTED POPS ACCORDINGLY. THIS IS THE AREA WHERE HIGHEST
PWATS AND STRONGEST ISENTROPIC LIFT WILL OCCUR. THERE IS STILL A
SLIGHT RISK FOR SEVERE STORMS EAST OF INTERSTATE 35 THIS AFTERNOON
AND EVENING AS WELL. AN ISOLATED SEVERE STORM BEFORE THEN CANNOT
RULED OUT...BUT THE LATE AFTERNOON AND EVENING HOURS LOOK THE MOST
FAVORABLE.

AS THE UPPER LEVEL LOW APPROACHES THIS EVENING AND TONIGHT AND THE
COLD FRONT BEGINS TO ENTER OUR NORTHWESTERN COUNTIES...SHOWERS AND
THUNDERSTORMS WILL LIKELY BECOME NUMEROUS AND THE THREAT FOR
SEVERE WEATHER WILL CONTINUE EAST OF INTERSTATE 35. WILL CARRY
HIGHEST POPS TONIGHT FOR ALL OF THE REGION. THE RAIN WILL LIKELY
END FROM THE SOUTHWEST AS ANOTHER DRY SLOT WORKS IN BEHIND THE
UPPER LEVEL LOW. THE LATEST MODEL RUNS HAVE TRENDED FARTHER SOUTH
WITH THE TRACK OF THE UPPER LEVEL LOW...NOW MOVING IT ACROSS NORTH
TEXAS. THIS WILL ALLOW COLD AIR IN THE LOWER AND MID LEVELS OF THE
ATMOSPHERE TO PENETRATE INTO THE NORTHWESTERN CORNER OF NORTH
TEXAS. AS WRAP AROUND PRECIP MOVES INTO THE NORTHWESTERN COUNTIES
ON THURSDAY MORNING...RAIN MIXED WITH SNOW IS POSSIBLE AND HAVE
INCLUDED THIS IN THE FORECAST FOR LOCATIONS WEST OF A LINE FROM
EASTLAND TO SHERMAN. SURFACE TEMPERATURES ARE STILL FORECAST TO BE
ABOVE FREEZING AT THE TIME...BUT IF THE IMMEDIATE NEAR SURFACE
LAYER COOLS JUST A FEW MORE DEGREES...A CHANGE OVER TO ALL SNOW IS
POSSIBLE. AM NOT EXPECTING IMPACTS AT THIS TIME...HOWEVER IF A
CHANGE OVER TO ALL SNOW OCCURS...SOME LIGHT ACCUMULATIONS ARE
POSSIBLE. WILL NEED TO CONTINUE TO MONITOR THE TRACK OF THE UPPER
LEVEL LOW IN FUTURE MODEL RUNS TODAY.

BEHIND THE COLD FRONT THAT BLOWS THROUGH WEDNESDAY NIGHT...WINDY
CONDITIONS ARE EXPECTED AS THE STORM SYSTEM BECOMES VERTICALLY
STACKED TO OUR NORTHEAST. A WIND ADVISORY WILL LIKELY BE NEEDED
FOR THURSDAY. HAVE CONTINUED TO UNDERCUT MOS A FEW DEGREES FOR
THURSDAY THROUGH FRIDAY.

QUIET AND COOL WEATHER IS EXPECTED THROUGH THE WEEKEND WITH
ANOTHER STORM SYSTEM POSSIBLE BY WEDNESDAY. THE GFS AND ECMWF ARE
NEARLY 48 HOURS APART ON THE TIMING OF THIS NEXT UPPER LEVEL SYSTEM
AND HAVE SIDED WITH THE FASTER ECMWF /WHICH THE GFS ENSEMBLES ALSO
AGREE WITH/ FOR THIS FORECAST. GIVEN THE DISCREPANCIES IN THE
MODELS...WILL CARRY LOW POPS MONDAY NIGHT THROUGH WEDNESDAY UNTIL
A BETTER CONSENSUS OCCURS. WITH COLD AIR ALREADY IN PLACE...THIS
NEXT SYSTEM HAS THE POTENTIAL TO BE A WINTER WEATHER EVENT BUT
WILL NOT MENTION THIS IN THE ZONES.

82/JLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  73  41  44  25  43 /  40  90  50   5   5
WACO, TX              73  44  50  26  47 /  40  80  20   5   5
PARIS, TX             69  43  45  23  38 /  80  90  80  20   5
DENTON, TX            70  38  41  22  41 /  40  90  60  10   5
MCKINNEY, TX          68  38  44  22  41 /  70  90  60  10   5
DALLAS, TX            73  41  45  25  42 /  50  90  50  10   5
TERRELL, TX           70  46  46  26  43 /  70  90  50  10   5
CORSICANA, TX         73  47  50  27  44 /  60  90  40   5   5
TEMPLE, TX            72  47  51  28  47 /  40  80  10   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Dec 23, 4:52 AM CST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
452 AM CST WED DEC 23 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
452 AM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY FOR LOCATIONS ALONG
AND TO THE EAST OF I-35. ATMOSPHERIC CONDITIONS WILL BE FAVORABLE
FOR A FEW SEVERE THUNDERSTORMS...ESPECIALLY TO THE EAST OF THE
I-35 CORRIDOR LATE THIS AFTERNOON AND EVENING. THE MAIN SEVERE
WEATHER THREAT IS LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN
ISOLATED TORNADO CAN NOT BE RULED OUT. LOCALLY HEAVY RAINFALL AND
CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
RAIN MAY CHANGE OVER TO SNOW THURSDAY MORNING TO THE NORTHWEST OF
AN EASTLAND...TO DECATUR...TO SHERMAN LINE. SURFACE TEMPERATURES
WILL LIKELY BE JUST ABOVE FREEZING...SO NO MAJOR IMPACTS OR
ACCUMULATIONS ON ROADWAYS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND TONIGHT FOR
LOCATIONS ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR.

92

The radar

The Dallas/Ft Worth radar (KFWS), 95 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Kaufman

When
December 23, 1:45 PM CST
Where
Kaufman County, 4 mi SSE of Kaufman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.526, -96.294

Nickel size hail was reported 4 miles SSE of Kaufman.

Flash Flood, Hopkins

When
December 23, 7:00 PM CST to December 24, 1:00 AM CST
Where
Hopkins County, 5.59 mi ENE of Sulphur Bluff to 2.93 mi SE of Pickton
Cause
Heavy Rain
Property damage
$15,000
Reported by
Newspaper
Coordinates
33.370, -95.316

Periods of heavy rainfall during the late afternoon and evening hours resulted in flash flooding in Hopkins County. The following roads were impassable at some point during the evening hours: CR 1197 near FM 2297 and CR 1174, FM 69 north of Interstate 30, FM 1870 near the bridges, FM 2560, CR 1444, CR 1152 near FM 1567, FM 71 west, CR 2316 near FM 69 south, and several of the main streets in Sulphur Springs. It was also reported that some vehicles got trapped in water on SH 11, CR 2316, and SH 154.

Flood, Hopkins

When
December 24, 1:00 AM CST to 12:00 PM CST
Where
Hopkins County, Peerless to 2.01 mi E of Dike
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
33.270, -95.700

FM 71 near the Delta/Hopkins County line and FM 69 near the Mahoney slab remained impassable due to heavy rainfall from the night before.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208713, 208725, 208727.